Colorado, 2021Drought in Colorado, November 1 to 30, 2021
November 1 to 30, 2021 · NWS BOU · 16 events in 16 counties and zones
Much of the Front Range Foothills, South Park, urban corridor and northeast plains were classified to be in severe to extreme drought (D2/D3) through the month of November. 07 inch and tied for the 2nd least snowiest November, with just a trace, also the 3rd warmest.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of the Front Range Foothills, South Park, urban corridor and northeast plains were classified to be in severe to extreme drought (D2/D3) through the month of November. For the month of November, Denver was the 10th driest on record with 0.07 inch and tied for the 2nd least snowiest November, with just a trace, also the 3rd warmest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 31, 8:34 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 31, 8:34 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
934 PM MDT Sun Oct 31 2021
.UPDATE...
Issued at 934 PM MDT Sun Oct 31 2021
Models continue to struggle with the finer details of the forcing
aloft as little disturbances in weak flow produce clumps of
showers that move over a pretty stagnant low level situation. The
models had been showing the main shower band to be along and north
of Interstate 80 in Wyoming and Nebraska, possibly sagging into
the northeast corner of Colorado toward morning. Some runs also
had a batch of showers further south moving right along the
northern Colorado border between 00z and 12z. It looks like that
feature is actually the current batch of showers, as there's not
much sign of anything upstream. The broader scenario with the
sustained weak deformation and low level convergence focused
mainly north of the border still looks good.
Resulting adjustments are:
-- Higher PoPs from about I-70 north to the border, but mainly for
light amounts through the early morning hours.
-- Cooler temperatures tomorrow as the cloud cover should remain
thick with gradual cold advection at the surface.
--Adjustments to where we have a slight chance of freezing
drizzle/rain. This will mainly be in the upslope areas after the
forcing aloft is past, mainly near the northern border and
especially north and northwest of Fort Collins with the east to
southeast upslope winds. Between the light amounts and fairly
warm ground, we're not expecting much impact with this, but it
bears watching.
We might also be a little bit too cold with the lows tonight since
the cold advection is slight. In that case, there might not be
much risk of freezing drizzle from Fort Collins southward because
it will stay too warm. The Front Range cities are quite likely too
warm for much impact from that anyway.
&&
.SHORT TERM...(This evening through Monday)
Issued at 250 PM MDT Sun Oct 31 2021
Radar is showing a few showers pushing eastward across the northern
third of CWA at this time. The Stratus deck is cover all the plains
and most of the foothills. The circulation center of the Denver
cyclone is just north-northeast of DIA right now.
Models keep the upper trough and associated surface high pressure to
our north and northeast overnight an Monday. Upslope flow in the
lower levels is expected to persist overnight and Monday.
Moderate westerly flow aloft over the CWA tonight will become
strong and west-northwesterly on Monday. There is a jet maximum
over the northeastern corner of the CWA Monday afternoon. The QG
Omega fields keep weak upward vertical velocity in place tonight
and Monday. Cross sections indicate some potential instability, at
least over the northern half of the CWA overnight into Monday.
Moisture-wise, there is plenty progged on the cross sections,
especially in the mid and upper levels. The low level moisture is
fair over most of the CWA, but deeper over the northern border. I
will put the highest pops in over the northern border in
association with the jet max tonight and Monday. Will get some
pops into the 40-60% range in the mountains on Monday with decent
orographics and some moisture. Amounts do not look to hit
highlight criteria.
.LONG TERM...(Monday night through Sunday)
Issued at 159 PM MDT Sun Oct 31 2021
...UNSETTLED AND COOLER WEATHER CONTINUES THROUGH WEDNESDAY...
Starting Monday night, the mountains and adjacent plains through
Denver and the I-70 Corridor will be sitting in the right rear
entrance region of an upper level jet streaking into northern
Kansas. There may also be a weak surge of low level easterlies as
high pressure continues to build across the Central Plains,
coupled with a persistent but weak area of frontogenesis. As a
result, we may very well see some banded precipitation stretch
from the mountains eastward across the plains and I-25 Corridor.
There is also some potential instability (PI) as seen in the
cross sections of equivalent potential temperature. While all
these parameters are favorable, the main uncertainty with regard
to potential snowfall will be the amount of available moisture.
Models are still showing rather limited amounts, which would hold
back total precipitation amounts and keep them on the light side.
For now, we've opted for the lighter precipitation amounts, but
something still to watch over the next 24+ hours as a couple
heavier bands could still develop. Another uncertainty will be
p-type, as we will lean toward the colder NAM guidance considering
current temp and cloud trends. This could bring some light snow
accumulations to portions of the plains and I-25 Corridor,
especially if we get some convective banded showers going.
Mountain areas will see more widespread light snow with weak to
moderate orographics and the marginal but sufficient moisture
Monday night. We'll then see periods of snow continue in the high
country through Tuesday and Tuesday night as another weather
disturbance moves into the region. A Winter Weather Advisory may
be needed for this period in the mountains due to the combination
of deeper moisture, lift, and orographics. This next disturbance
will also bring light precipitation to the plains as weak Q-G lift
occurs. Most of this should fall in the form of rain in the lower
elevations, however, as the airmass gradually modifies with lack
of further cold advection.
Looking ahead to later Wednesday into Thursday, models remain in
agreement that a building upper level ridge will bring warmer and
drier weather to Colorado. Then, the next disturbance may arrive
toward Friday with a chance of showers and slightly cooler
temperatures. Some ridging is expected next weekend, although
we're not sure how fast Friday's trough axis will move off to the
east, potentially slowing our warmup for the weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 934 PM MDT Sun Oct 31 2021
MVFR conditions are expected in the Denver area through Monday.
Showers and lower conditions will likely remain north of the city.
Some light drizzle or brief rain or snow showers are possible.
There's uncertainty about wind direction at KDEN/KAPA through
Monday morning, but speeds will be under 8 knots. There should be
a tendency toward light northeast winds during the day.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Gimmestad
SHORT TERM...RJK
LONG TERM....Barjenbruch
AVIATION...Gimmestad
Hazardous weather outlook, Oct 31, 10:22 AM MST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1122 AM MDT Sun Oct 31 2021
COZ030>051-011730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1122 AM MDT Sun Oct 31 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered light rain and snow showers should be developing late
today into this evening. Heavier precipitation, mainly in the
form of snow, will be likely be over the northern border area
tonight. There may be a couple inches of snow accumulation by dawn
Monday morning. This narrow band of slightly heavier snow may
cause some travel impacts later tonight into Monday morning,
mainly near the Wyoming and Nebraska borders.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Cool and unsettled weather will continue through Wednesday with
light rain and snow showers. The majority of the accumulating
snow will occur in the mountains, with a few inches of snow
expected along with slick travel conditions especially over the
higher mountain passes. The plains may also see some snowflakes
mixed in, and a few spots could see light snow accumulations
Monday night. Drier and somewhat warmer weather is expected
Thursday into next weakened, although a few showers can be
expected in the area Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Drought, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, C & Se Park County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- C & Se Park County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Larimer County Below 6000 Feet / Nw Weld County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Ne Weld County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Ne Weld County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, C & S Weld County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Morgan County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Morgan County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, C & E Adams & Arapahoe Counties
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Logan County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Logan County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Washington County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Washington County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
Drought, Phillips County
- When
- November 1, 12:00 AM MST to November 30, 11:59 PM MST
- Where
- Phillips County forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
Severe to extreme drought classification (D2/D3) through the month of November.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, November 1 to 30, 2021$565,000 · 19 events
- Drought in California, November 1 to 30, 202140 events
- Drought in New Mexico, November 1 to 30, 202138 events
- Drought in North Dakota, November 1 to 30, 202128 events
- Drought in Hawaii, November 1 to 30, 202122 events
- Drought in Colorado, November 1 to 30, 202121 events
- Drought in Iowa, November 1 to 2, 202118 events
- Drought in Montana, November 1 to 30, 202116 events
- Drought in Minnesota, November 1 to 30, 202113 events
- Drought in California, November 1 to 30, 202112 events
- High Surf in Hawaii, November 1 to 4, 202111 events
- Drought in New Mexico, November 1 to 30, 202110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994164, 994165, 994166, 994167, 994168, 994169, 994170, 994171, 994172, 994173, 994174, 994175, 994176, 994177, 994178, 994179.